Colorado, 2020High Wind in Colorado, November 7 to 8, 2020
November 7 to 8, 2020 · NWS GLD · 1 event in 1 county or zone
Strong to high winds occurred over Cheyenne County in Colorado as a trough moved slowly across eastern Colorado. A ridge over the eastern United States blocked the low from moving from the western half of the country, which allowed the winds to occur at an unusual time late Saturday night and extend into early Sunday morning for a duration of seven hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to high winds occurred over Cheyenne County in Colorado as a trough moved slowly across eastern Colorado. A ridge over the eastern United States blocked the low from moving from the western half of the country, which allowed the winds to occur at an unusual time late Saturday night and extend into early Sunday morning for a duration of seven hours. In Cheyenne County, the winds were sustained up to 40-60 mph with a peak gust of 75 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 7, 8:45 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 7, 8:45 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
845 PM MST Sat Nov 7 2020
.UPDATE...
Issued at 730 PM MST Sat Nov 7 2020
18Z NAM/GFS and 00Z NAM along with the latest LAMP guidance are
all suggesting that the strongest winds overnight will be along
and west of the CO/KS border with gusts up to 50kts or so possible
and confidence in this is fairly low but not impossible. For that
reason will keep the High Wind Warning going. 0-1KM wind speeds
around 15z Sunday are in the 50-58KT range, only question is
whether or not these winds will remain elevated or be able to mix
to the surface to produce gusts to 60 mph. Again, all of the
available guidance is suggesting they will not. CIPS analogs
appear to also show wind gusts falling short of warning criteria.
Otherwise forecast overnight looks in good shape.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 245 PM MST Sat Nov 7 2020
Across the region this afternoon, skies are a mix of sunny to partly
sunny as a scattered veil of mid/high clouds works slowly through
the area. Temperatures are ranging in the 70s to lower 80s, impacted
by the slow moving cloud deck. Winds are meandering from southwest
to southeast 25 to 35 mph. Some gusts to 50 mph have been
reported/will be expected over the next couple hours.
For the remainder of the afternoon and leading into the
evening/overnight timeframe, concerns will continue to focus the
strong southerly flow across the entire CWA. The region continues to
lie in between a shortwave trough in eastern Colorado, and high
pressure east of the area. With a digging upper low entering the
rockies and a blocking upper ridge over the eastern portion of the
country, little change in current status for winds. Will be looking
for mainly clear skies overnight, and expecting winds to decouple
from the inversion aloft, continuing the strong winds and eventually
mixing down at least 50kts overnight into Sunday morning. Have kept
the High Wind Warning going as a result.
Winds will slowly decrease through the morning hours Sunday as the
trough to the west works off the Front Range into the region as a
frontal boundary. This will be ahead of the cutoff upper low that
will continue to dig south Sunday into Monday, and eventually
shifting east across the region Monday night.
Limited QPF expected with the arrival of this system. Will continue
mention of light rain to light snow. The transition will be slow
across the region, but only an inch or so of snow is expected during
the transition from the light rain showers.
Will also continue mention of elevated to near critical fire wx
conditions for Sunday afternoon. The focus will be along and west of
Highway 27, where mid to upper teens for RH, and gusts tapering thru
the 30-35 mph range down to near 20-25 mph by sunset. There will be
only a couple hours of concern for low RH, with an emphasis on NE
Colorado.
For temps, highs on Sunday will only top off in the mid 60s to mid
70s, and going into Monday there will be a wide range for highs over
the area as a cold front pushes into the region. Looking for a range
from the mid 40s to mid 50s northwest, to almost 70F in eastern
areas. For overnight lows, tonight upper 40s to the mid 50s will
give way to a range from the 30s northwest to the mid 50s east for
Sunday night, then 20s for all areas on Monday night.
.LONG TERM...(Tuesday through Saturday)
Issued at 205 PM MST Sat Nov 7 2020
Except for the light snow exiting the forecast area Tuesday
morning, the current long term portion of the forecast from
Tuesday afternoon through next Saturday calls for dry conditions
and near to slightly cooler than average temperatures.
The low pressure system that is expected to bring a mix of rain
and snow to the region Monday night into early Tuesday morning
will be lifting out across the eastern plains states during the
day on Tuesday. Total snow accumulations with this system could
range from around one and one half inches across the Nebraska and
Kansas border area to less than one half inch south of Interstate
70.
Models are in reasonable agreement sweeping another couple upper
troughs across the western U.S. through the middle to latter part
of next week while high pressure remains generally in place at the
surface across the plains states through Thursday night. The
series of upper troughs moving through the westerly flow aloft
effectively keeps a broad general upper trough and a lower
amplitude pattern across much of North America. Models begin to
diverge some between Friday and Saturday and differ on the speed
and depth of subsequent troughs moving through the flow by
Saturday, which is resulting in some uncertainty in the
possibility of precipitation next weekend. Cooler, more
seasonable, temperatures remain in place through the end of next
week with highs in the 40s to lower 50s and lows mainly in the
20s. With the possibility of a lee surface trough developing along
the Front Range on Saturday, temperatures may increase into the
50s across the forecast area with lows in the 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 845 PM MST Sat Nov 7 2020
For KGLD and KMCK, VFR conditions expected through the period.
South winds gusting up to 50kts are expected at KGLD overnight
while KMCK should see gusts up to 40kts or so. For the day Sunday
southwest winds gusting up to 35kts expected at both terminals
through much of the day before falling near or below 12kts from
23z through the rest of the period. No precipitation is expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 AM MST /noon CST/ Sunday for
KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 11 AM MST Sunday for COZ090>092.
NE...High Wind Warning until 11 AM MST /noon CST/ Sunday for
NEZ079>081.
&&
UPDATE...99
SHORT TERM...JN
LONG TERM...LOCKHART
AVIATION...99Hazardous weather outlook, Nov 7, 5:30 PM MST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
530 PM MST Sat Nov 7 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
530 PM MST Sat Nov 7 2020 /630 PM CST Sat Nov 7 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A High Wind Warning is in effect for the entire Tri-State area,
beginning at 11 pm MST this evening and ending at 11 am MST Sunday
morning.
South winds gusting up to 50 mph are expected this evening, primarily
along and west of the Colorado Kansas border ahead of the High Wind
Warning beginning time. These strong winds may create hazardous
travel conditions.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
The High Wind Warning will continue Sunday morning. Winds will
rapidly weaken from west to east by Sunday afternoon.
Near critical to critical fire weather conditions are expected Sunday
afternoon west of a line from Cheyenne Wells to Goodland and Trenton.
Light snow is possible Monday evening into Tuesday morning.
Considerable uncertainty persists with regard to precipitation
amounts. No significant impacts are anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 7, 9:28 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
11/07/2020 M51 MPH CHEYENNE CO MESONET
MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).
&&
TTLocal storm report, Nov 7, 9:40 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM NON-TSTM WND GST 4 WNW BIRD CITY 39.76N 101.60W
11/07/2020 M52 MPH CHEYENNE KS PUBLIC
&&
TTLocal storm report, Nov 7, 9:41 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM NON-TSTM WND GST 4 WNW BIRD CITY 39.76N 101.60W
11/07/2020 M52 MPH CHEYENNE KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 4 WNW BIRD CITY.
&&
TTLocal storm report, Nov 7, 9:45 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND GST SAINT FRANCIS 39.77N 101.80W
11/07/2020 M54 MPH CHEYENNE KS MESONET
MESONET REPORTS 54MPH WIND GUST.
&&
TTLocal storm report, Nov 7, 10:19 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM NON-TSTM WND GST 3 WNW TRENTON 40.19N 101.07W
11/07/2020 M53 MPH HITCHCOCK NE MESONET
&&Local storm report, Nov 7, 10:22 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM NON-TSTM WND GST 6 NW MCDONALD 39.85N 101.43W
11/07/2020 M59 MPH CHEYENNE KS MESONET
&&High Wind, Cheyenne County
- When
- November 7, 10:25 PM MST to November 8, 5:25 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
The Firstview mesonet station observed 7 hours of high winds sustained up to 40-60 mph with gusts ranging from 50-75 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929235.